Formula used
Modified Barthel Index = sum of ten weighted activity scores. The standard walking maximum is 100. Wheelchair substitution lowers the available maximum to 90.
Higher totals indicate greater independence in measured basic activities. The score does not cover cognition or instrumental activities. Clinical context remains essential for interpretation.
How to use this calculator
- Enter optional assessment details without unnecessary identifiers.
- Select the description matching actual current performance.
- Use wheelchair mode only when ambulation scores zero.
- Enable comparison mode for a previous Shah-version assessment.
- Review every answer, then calculate and export carefully.
Example data
| Activity | Example score | Example interpretation |
|---|---|---|
| Grooming | 4/5 | Minimal assistance or supervision |
| Feeding | 8/10 | Minimal assistance or supervision |
| Transfer | 12/15 | Minimal assistance or supervision |
| Ambulation | 8/15 | Moderate assistance |
| Example total | 74/100 | Moderate dependence band |
Dependency interpretation
| Total score | Dependency level |
|---|---|
| 0–20 | Total dependence |
| 21–60 | Severe dependence |
| 61–90 | Moderate dependence |
| 91–99 | Slight dependence |
| 100 | Independent in measured activities |
Do not silently convert scores between Barthel versions. Compare results only when the same scoring framework was used.
Clinical limitations and safety
This tool supports structured calculation only. It does not provide diagnosis, prognosis, treatment, or discharge recommendations. A qualified professional should verify each result.
A score of 100 covers measured basic activities only. Communication, cognition, medication management, finances, cooking, and household tasks are not assessed. Emergency symptoms require immediate local medical help.
Frequently asked questions
What does the Modified Barthel Index measure?
It summarises observed independence across ten basic daily living activities.
What is the score range?
The standard walking framework ranges from 0 to 100 points.
Does a higher score mean better function?
Yes. Higher scores indicate greater independence in the measured activities.
Should supervision count as independence?
No. Verbal prompting and supervision should be recorded as assistance.
When should wheelchair scoring be used?
Use it only when ambulation is zero and wheelchair management is applicable.
Can different Barthel versions be compared?
No direct comparison is recommended because item scoring systems differ.
Does the score diagnose disability?
No. It is a functional performance measure, not a diagnosis.
Can this calculator determine discharge readiness?
No. Discharge decisions require wider clinical, environmental, and support information.
Should exported reports contain patient identifiers?
Only when authorised and protected by appropriate privacy and security controls.
Version and references
This implementation identifies the Shah, Vanclay, and Cooper modified scoring approach. It uses weighted five-level selections and a 0–100 walking framework.
Verify licensing, approved wording, local policy, and translated versions before clinical deployment. This page uses paraphrased assistance descriptions rather than reproducing a proprietary form.